Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 152, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 17, 1997, 3:28 PM EDT for Franklin County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 17, 1997, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Franklin County, GA
The radar
The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:45 PM EDT | Hail 0.75 | Carnesville, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1821 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 171930 RRA SVRGSP GAC119-172015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 328 PM EDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST GEORGIA ...FRANKLIN COUNTY WEATHER SERVICE RADAR AT 328 PM INDICATED A SEVERE THUNDERSTORM DEVELOPING IN NORTHWEST FRANKLIN COUNTY...10 MILES NORTHWEST OF CARNESVILLE. THIS STORM WILL MOVE SLOWLY SOUTHEAST AT 5 MPH...AND AFFECT PORTIONS OF NORTHWEST FRANKLIN COUNTY NEAR HIGHWAY 63 AS IT DRIFTS TOWARD CARNESVILLE. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:10 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 1:10 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 108 PM EDT THU JUL 17 1997 CAE/ATL:.GOING FCST LOOKS GOOD RAH: INCREASE POPS FOR NC MTNS TO ATLEAST 30% TROF STAYING ALMOST
In the hours before
Local storm report, Jul 17, 10:23 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1023 AM EDT THU JUL 17 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
430 PM 6 N MARS HILL NC .75 INCH HAIL
07/16/97 MADISON MADISON COUNTY RELAYED
REPORT OF DIME SIZED HAIL.
TPJLocal storm report, Jul 17, 10:26 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1023 AM EDT THU JUL 17 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
430 PM 6 N MARS HILL NC .75 INCH HAIL
07/16/97 MADISON MADISON COUNTY RELAYED
REPORT OF DIME SIZED HAIL.
TPJNearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.